Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Melbourne, FL

July 29, 2007Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 29, 2007, 4:53 PM EDT for Indian River County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2007, 4:53 PM EDT (20:53 UTC)
Expired
Jul 29, 2007, 5:35 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 48 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 292053
SVRMLB
FLC061-292145-
/O.NEW.KMLB.SV.W.0091.070729T2053Z-070729T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
453 PM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN INDIAN RIVER COUNTY IN FLORIDA.

* UNTIL 545 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WABASSO...OR ABOUT OVER
  WABASSO...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  WINTER BEACH...INDIAN RIVER SHORES...GIFFORD...VERO BEACH...VERO
  BEACH SOUTH...SOUTH BEACH AND VERO BEACH HIGHLANDS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2786 8043 2777 8060 2752 8044 2762 8025

$$
2 follow-up statements
000 
WWUS52 KMLB 292117
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
517 PM EDT SUN JUL 29 2007

FLC061-292145-
/O.CON.KMLB.SV.W.0091.000000T0000Z-070729T2145Z/
INDIAN RIVER FL-
517 PM EDT SUN JUL 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EASTERN INDIAN RIVER COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED NEAR VERO BEACH 
SOUTH...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GROVENOR ESTATES...DIXIE HEIGHTS...FLORALTON BEACH...THE MOORINGS AND
VERO BEACH HIGHLANDS

PENNY-SIZED HAIL HAS BEEN REPORTED NORTH OF VERO BEACH WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 2786 8043 2777 8060 2752 8044 2762 8025

$$
000 
WWUS52 KMLB 292135
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
535 PM EDT SUN JUL 29 2007

FLC061-292145-
/O.CAN.KMLB.SV.W.0091.000000T0000Z-070729T2145Z/
INDIAN RIVER FL-
535 PM EDT SUN JUL 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN INDIAN RIVER COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED THE WARNING AREA...
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 2786 8043 2777 8060 2752 8044 2762 8025

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:05 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 29, 2:05 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT SUN JUL 29 2007

.DISCUSSION...THROUGH TONIGHT...ONGOING SCATTERED CONVECTION ACROSS
THE INTERIOR WILL SPREAD EAST TO THE COAST THROUGH LATE AFTERNOON
WITH INCREASING COVERAGE AS ACTIVITY INTERACTS WITH LAKE BREEZE
BOUNDARIES. WEAK EAST COAST SEA BREEZE BOUNDARY SOUTH OF CAPE
CANAVERAL SHOULD REMAIN PINNED TO THE IMMEDIATE COAST DUE TO
OPPOSING OFFSHORE GRADIENT FLOW. AS STORMS FROM THE INTERIOR
INTERACT WITH THE COASTAL BOUNDARY...EXPECT INCREASE OF
COVERAGE/INTENSITY MID-LATE AFTERNOON. SECOND ROUND OF
ISOLATED-SCATTERED CONVECTION EXPECTED TO MOVE ACROSS CWA FROM THE
WEST DURING LATE AFTERNOON/EARLY EVENING. WILL INDICATE POPS
LOWERING TO 20/30 PERCENT FOR INLAND/COASTAL COUNTIES THIS EVENING.
A FEW STORMS COULD BECOME STRONG...MAINLY NEAR BREVARD COAST
SOUTHWARD AS CONVERGENCE IS MAXIMIZED. MAIN THREAT APPEARS TO BE
STRONG MICROBURST WINDS AS WELL AS FREQUENT TO POSSIBLY EXCESSIVE
CLOUD TO GROUND LIGHTNING NEAR BOUNDARY INTERACTIONS.

MONDAY THROUGH WEDNESDAY...MORE OF THE SAME AS GFS KEEPS STATIONARY
FRONT AND SURFACE TROUGH TO OUR NORTH WITH BROAD WEAK LOW PRESSURE
DVLPNG IN NORTHEAST GULF BY WED. THIS ENSURES CONTINUED LIKELY
THUNDERSTORM COVERAGE WITH LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING
EACH AFTERNOON AND EVENING.

THURSDAY THROUGH SUNDAY...NEW GFS RUN SUGGESTS THURSDAY IS BEGINNING
OF TRANSITION WITH TROUGH WEAKENING AND SUBTROPICAL HIGH BEGINNING
TO BUILD NORTHWARD OVER FORECAST AREA BY FRIDAY AND CONTINUING TO
STRENGTHEN THROUGH THE WEEKEND. THIS WOULD RETURN US TO NEAR CLIMO
TEMPS AND POPS ON SATURDAY AND SUNDAY. SOME UNCERTAINTY WHETHER THIS
DRYING TREND WILL BE SO PRONOUNCED...BUT FOR NOW HAVE TRENDED
WEEKEND CHANCES DOWN WITH MODEL GUIDANCE TO 30 TO 40 PCT COVERAGE IN
AFTERNOON WHICH IS RIGHT AT CLIMO.

&&

.AVIATION...EASTWARD MOVING STORMS WILL RESULT IN IFR CONDITIONS AT
TAF SITES THROUGH LATE AFTERNOON. WEAK EAST COAST SEA BREEZE
DEVELOPMENT LIKELY ALONG IMMEDIATE COAST SOUTH OF CAPE
CANAVERAL...WITH LATER DISRUPTION AS STORMS SPREAD TO THE COAST AND
OFFSHORE. EXPECT A PERIOD OF VARIABLE WINDS AT KMLB/KVRB...POSSIBLY
BRIEFLY ONSHORE AS SEA BREEZE BOUNDARY ATTEMPTS TO PENETRATE INLAND
SLIGHTLY. A SECOND ROUND OF STORMS...ALBEIT WITH LOWER COVERAGE...
POSSIBLE INTO THE EARLY EVENING ALL AREAS.

&&

.MARINE...OFFSHORE FLOW WILL AVERAGE NEAR 10 KT OVERNIGHT WITH SEAS
1-2 FT NEARSHORE AND 2-3 FEET OFFSHORE. WINDS/SEAS LOCALLY HIGHER
NEAR SCATTERED-NUMEROUS SHOWERS/STORMS MOVING OFFSHORE MAINLY
THROUGH EARLY EVENING.

MONDAY THROUGH FRIDAY...WINDS AND SEAS WILL REMAIN BELOW HEADLINE
CRITERIA. SHOULD BE RELATIVELY HIGH COVERAGE OF THUNDERSTORMS IN THE
0 TO 20 MILES OUT SEGMENT OF COASTAL WATERS THROUGH THURSDAY. GFS
MODEL SHOWS STRENGTHENING PRESSURE GRADIENT BETWEEN WEAK NE GULF LOW
PRESSURE AND BUILDING SUBTROPICAL RIDGE ON WED THAT MIGHT INCREASE
OFFSHORE WINDS IN SOUTHERN SEGMENT TO AROUND 15 KTS.

&&

.FIRE WEATHER...MONDAY THROUGH FRIDAY...NO SIGNIFICANT CONCERNS WITH
CONTINUED WET WEATHER OTHER THAN HIGH THAN NORMAL THREAT OF
LIGHTNING STRIKES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  75  90 /  30  60  40  70
MCO  75  90  75  91 /  20  70  30  70
MLB  74  91  73  90 /  30  60  30  60
VRB  74  93  74  91 /  30  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...SPRATT
LONG TERM....HAGEMEYER
Hazardous weather outlook, Jul 29, 5:39 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
539 AM EDT SUN JUL 29 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
292100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
539 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE WILL COMBINE WITH DAYTIME HEATING AND A LATE
AFTERNOON SEA BREEZE ALONG THE EAST CENTRAL FLORIDA COAST TO
PRODUCE NUMEROUS SHOWERS AND STORMS TODAY. STORMS ARE EXPECTED TO
INITIALLY FORM OVER THE WEST SIDE OF THE STATE AS A DIFFUSE WEST
COAST SEA BREEZE FORMS AND PUSHES INLAND. A STRENGTHENING DEEP
LAYER WEST TO EAST WIND FLOW WILL PUSH THIS ACTIVITY QUICKLY INTO
THE CENTRAL AND EASTERN PENINSULA FROM LATE AFTERNOON INTO THE
EARLY EVENING. A LATE AFTERNOON ATLANTIC SEA BREEZE IS EXPECTED
TO FORM...AND REMAIN PINNED OVER THE COASTAL COUNTIES...ACTING AS
AN ADDITIONAL FOCUS FOR STORMS.

THE MOST INTENSE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY
HEAVY RAINFALL...FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS
...AND POSSIBLY SOME LARGE HAIL OR AN ISOLATED TORNADO NEAR THE
EAST COAST.

...MARINE THUNDERSTORM GUST IMPACT...
ANY ACTIVITY WHICH FORMS OVER LAND WILL PUSH EASTWARD OUT OVER THE
INTRACOASTAL AND NEARSHORE ATLANTIC WATERS FROM LATE AFTERNOON
INTO THE EARLY EVENING HOURS. LOCALLY STRONG WIND GUSTS OF AT
LEAST 35 KNOTS...ROUGH SEAS AND FREQUENT CLOUD TO WATER LIGHTNING
WILL OCCUR WITH THE STRONGEST STORMS. ISOLATED WATERSPOUTS WILL ALSO
BE POSSIBLE. MARINERS SHOULD BE ON THE LOOKOUT FOR STORMS MOVING
RAPIDLY OFFSHORE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE VERY ACTIVE WEATHER PATTERN FEATURING NUMEROUS SHOWERS AND
LIGHTNING STORMS OVER EAST CENTRAL FLORIDA AND THE ADJACENT ATLANTIC
WATERS WILL CONTINUE THROUGH THE MIDDLE OF THE UPCOMING WEEK...AS
A FRONTAL BOUNDARY SAGS ACROSS THE SOUTHEASTERN STATES AND TOWARD
NORTH FLORIDA. RESIDENTS AND MARINERS WILL NEED TO BE ALERT FOR
DETERIORATING WEATHER CONDITIONS EACH AFTERNOON AND EVENING AS
STORMS MOVE IN FROM THE WEST EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jul 29, 3:27 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
327 PM EDT SUN JUL 29 2007

FLZ045-292000-
ORANGE-
327 PM EDT SUN JUL 29 2007

...STORMS WITH EXCESSIVE LIGHTNING OVER EAST CENTRAL ORANGE COUNTY...

AT 323 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER BITHLO...
MOVING EAST AT 5 MPH.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
Special weather statement, Jul 29, 3:35 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT SUN JUL 29 2007

FLZ047-147-292000-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
335 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS EXPECTED ACROSS BREVARD COUNTY...

THROUGH 430 PM...STRONG STORMS ARE EXPECTED TO DEVELOP ACROSS
BREVARD COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY AND
MAY PRODUCE MINOR FLOODING OR PONDING ON ROADWAYS. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
Special weather statement, Jul 29, 4:36 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
436 PM EDT SUN JUL 29 2007

FLZ047-292115-
SOUTHERN BREVARD COUNTY-
436 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN BREVARD COUNTY...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER GRANT...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MICCO.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.
Special weather statement, Jul 29, 4:48 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
448 PM EDT SUN JUL 29 2007

FLZ054-292115-
INDIAN RIVER-
448 PM EDT SUN JUL 29 2007

...STORMS WITH EXCESSIVE LIGHTNING OVER NORTHEASTERN INDIAN RIVER
COUNTY...

AT 446 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER SEBASTIAN...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE VERO LAKE
ESTATES.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:56 PM EDTSpecial Marine WarningMLB2 hr
Jul 29, 5:08 PM EDTSevere Thunderstorm WarningMLBSaint Lucie67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.